Idaho, 2010Damaging Wind in Idaho, September 19, 2010
September 19, 2010 · NWS PIH · 1 event in 1 county or zone
Wind gusts estimated over 60 mph uprooted a large spruce tree in Challis and it took out a Custer Telephone cable TV line. Salmon River Electric reported power outages in the Yankee Fork and Rod and Gun Club areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts estimated over 60 mph uprooted a large spruce tree in Challis and it took out a Custer Telephone cable TV line. Salmon River Electric reported power outages in the Yankee Fork and Rod and Gun Club areas. The Yankee Fork outage was due to a tree falling on the Yankee Fok distribution line. About 50 people lost power for 3 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 19, 12:46 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 19, 12:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT SUN SEP 19 2010
.DISCUSSION...
NO SIGNIFICANT CHANGES MADE TO THE FORECAST. A COLD FRONT WILL
PASS THROUGH THE REGION LATER THIS AFTERNOON. MODELS CONTINUE TO
SHOW ONLY LIGHT PRECIPITATION FOR THE CENTRAL MOUNTAINS AND UPPER
SNAKE HIGHLANDS. RADAR THIS AFTERNOON CONFIRMS THIS WITH ONLY A
NARROW BAND OF PRECIPITATION OCCURRING BEHIND THE FRONT. SLIGHT
CHANCES FOR PRECIPITATION WILL CONTINUE THROUGH MONDAY FOR THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS AS THE UPPER TROUGH
MOVES THROUGH THE AREA.
TUESDAY CONTINUES TO LOOK DRY AS A SHORTWAVE RIDGE BUILDS THROUGH
THE AREA. ANOTHER SHORTWAVE TROUGH WILL ARRIVE ON WEDNESDAY. THIS
APPEARS TO BE ANOTHER WEAK SYSTEM AND IS ONLY EXPECTED TO BRING
LIGHT SHOWERS TO THE HIGH COUNTRY.
THURSDAY LOOKS TO BE DRY AS ANOTHER SHORTWAVE RIDGE PASSES THROUGH
THE AREA. ANOTHER WEAK SHORTWAVE TROUGH IS EXPECTED TO MOVE
THROUGH THE AREA ON FRIDAY. THIS SYSTEM CONTINUES TO LOOK WEAKER
AND WEAKER WITH EACH MODEL RUN. THUS...WILL CONTINUE SLIGHT
CHANCES FOR THE HIGH COUNTRY ONLY. EUROPEAN AND GFS SHOW A RIDGE
DEVELOPING FOR NEXT WEEKEND. WHILE THE GFS HAS BEEN MORE STABLE
RUN TO RUN...THE EUROPEAN HAS BEEN UNSTABLE. WILL SIDE WITH A DRY
FORECAST FOR THE TIME BEING.
&&
.AVIATION...SHORTWAVE COMING IN LATE TONIGHT WILL PRODUCE SOME MID
AND HIGH LEVEL CEILINGS. PRECIPITATION SPREAD NEAR AIRDROMES IS VERY
NEARLY NIL...STAYING ALONG THE CONTINENTAL DIVIDE. WIND IS MOST
SIGNIFICANT ITEM WITH A SLOW DECREASE DURING THE OVERNIGHT AND A
RETURN TO STRONG WIND MON AFTERNOON. WIND DIRECTION SHOULD BE MORE
WESTERLY THAN SOUTH AND SOUTHWESTERLY. MESSICK
&&
.FIRE WEATHER...RED FLAG WARNING ACTUALLY VERIFIED BEFORE START TIME
IN MANY PLACES. WIND EXPECTED TO CONTINUE UNTIL APPROXIMATELY 2000
TO 2100 MDT...SO WILL KEEP RED FLAG AS IS. CONDITIONS WILL BE A LOT
MORE HUMID AND DO NOT EXPECT A REPEAT ON MON EVEN THOUGH WIND SHOULD
RETURN. BRIEF UPPER LEVEL RIDGING FOR TUE/TUE NIGHT WILL NOT LAST
AS A QUICK MOVING OPEN WAVE PUSHES ACROSS THE FIRE WEATHER DISTRICT
WED AFTERNOON. PRECIPITATION IS LIMITED BUT THE PROGRESSIVE PATTERN
IS KEEPING AFTERNOON HIGHS FROM WARMING STRONGLY. THIS WILL ALSO
KEEP HUMIDITY FROM RETURNING TO THE EXTREME LOWS THAT HAVE BEEN IN
EFFECT FOR THE LAST FOUR DAYS AT LEAST. AFTER THE WED
TROUGH...MODERATE TO STRONG ZONAL FLOW ALOFT WILL KEEP AFTERNOONS
BREEZY. TEMPERATURES WARM TO SLIGHTLY ABOVE NORMAL BUT STAYING IN
THE 50S TO THE 70S...SO DO NOT EXPECT ANY CRITICAL HUMIDITY. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING IDZ021.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ410-411.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ412-413.
&&
Hazardous weather outlook, Sep 19, 3:01 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
401 AM MDT SUN SEP 19 2010
IDZ017>025-031-032-201015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
401 AM MDT SUN SEP 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
BREEZY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND LAST INTO
THE EVENING ACROSS MOST OF EASTERN IDAHO...EXCEPT FOR THE MAGIC
VALLEY. SPEEDS OF 15-25MPH SUSTAINED ARE FORECAST WITH GUSTS OF
25-35 MPH. A LAKE WIND ADVISORY FOR AMERICAN FALLS RESERVOIR IS IN
EFFECT FROM MID AFTERNOON TO AROUND SUNSET. RED FLAG WARNINGS FOR
THESE WINDS ALONG VERY LOW AFTERNOON RELATIVE HUMIDITY HAVE BEEN
ISSUED FOR THE EASTERN HALF OF THE FORECAST AREA AND ALSO THE
SOUTHERN HIGHLANDS. THESE ARE IN EFFECT FROM EARLY AFTERNOON THROUGH
THIS EVENING. MOISTURE WILL SLOWLY WORK INTO THE AREA LATER IN
THE DAY. ISOLATED SHOWERS ARE FORECAST FROM AROUND STANLEY TO WEST
OF CHALLIS IN THE AFTERNOON. FOR TONIGHT...WINDS WILL DIE DOWN
ALTHOUGH THEY WILL STILL REMAIN SOMEWHAT BREEZY ACROSS THE SNAKE
PLAIN. RAIN SHOWERS AND HIGH MOUNTAIN SNOW SHOWERS ARE ANTICIPATED
ACROSS CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. RAIN AND
SNOWFALL AMOUNTS WILL REMAIN LIGHT...UNDER .10" LIQUID/ 1" TOTAL SNOWFALL.
ELSEWHERE...JUST EXPECT SOME CLOUDS AND LITTLE IF ANY CHANCE OF
PRECIPITATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THIS STORM SYSTEM WILL CROSS THE AREA TOMORROW AND THE NORTHEAST
AWAY FROM THE AREA MONDAY NIGHT. SHOWERS AND A FEW THUNDERSTORMS
ARE FORECAST ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS THROUGH THE DAY. LIGHT SNOW IS POSSIBLE ABOVE
9000FT...WITH LITTLE OR NO ACCUMULATION. LIQUID PRECIPITATION
AMOUNTS SHOULD REMAIN UNDER .10" THROUGH THE DAY IN THOSE AREAS.
BREEZY WEST TO SOUTHWEST WINDS REDEVELOP AREAWIDE DURING THE
DAY...WITH THE STRONGEST WINDS ACROSS THE SNAKE PLAIN. ANOTHER
LAKE WIND ADVISORY MAY BE NECESSARY FOR AMERICAN FALLS RESERVOIR
TOMORROW. HIGHS MONDAY WILL ON BY IN THE 60S TO AROUND 70 IN THE
VALLEYS...WITH 40S AND 50S IN THE MOUNTAINS. THIS IS 10-20 DEGREES
COOLER WHEN COMPARED TO SUNDAY.
A PROGRESSIVE WESTERLY FLOW WILL BRING SHOT OF PRECIPITATION ON
WEDNESDAY AND POSSIBLY AGAIN ON FRIDAY. WE WILL NOT SEE A HUGE
WARMUP WITH HIGHS REMAINING NEAR AVERAGE FOR THIS PART OF
SEPTEMBER. OVERNIGHT LOWS WILL BE COOL...AND WE WILL BE WATCHING
FOR ANY POTENTIAL FROST OR FREEZE EVENTS ESPECIALLY ACROSS THE
SNAKE PLAIN. THE COLDEST MORNING AT THIS POINT APPEARS TO BE
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Thunderstorm Wind, Custer
- When
- September 19, 4:00 PM MST to 6:00 PM MST
- Where
- Custer County, Challis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 44.500, -114.230
Wind gusts estimated over 60 mph uprooted a large spruce tree in Challis and it took out a Custer Telephone cable TV line. Salmon River Electric reported power outages in the Yankee Fork and Rod and Gun Club areas. The Yankee Fork outage was due to a tree falling on the Yankee Fok distribution line. About 50 people lost power for 3 hours. Times estimated from newspaper and ASOS reports in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 19 to 20, 20101 death · $6.6 million · 29 events
- Wildfire in Utah, September 19 to 24, 20106 injured · $5.0 million · 1 event
- Flash Flood and Heavy Rain in Texas, September 19, 2010$5.0 million · 2 events
- Flash Flood in Washington, September 19, 2010$423,000 · 1 event
- Lightning Strike in Washington, September 19, 2010$60,000 · 1 event
- Damaging Wind in Louisiana, September 19, 2010$15,000 · 56 kt wind · 1 event
- Rip Currents and High Surf in New Jersey, September 19 to 21, 20108 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19 to 20, 20107 events
- High Surf in Florida, September 19 to 20, 20105 events
- High Surf in Florida, September 19, 20103 events
- Wildfire in Louisiana, September 19, 2010$6,000 · 1 event
- Flood in Iowa, September 19 to 20, 2010$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261104.